Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 29, NWS Memphis, TN

June 4, 20204 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Jun 4, 2020, 5:29 PM CDT for 4 counties in Tennessee. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 5:29 PM CDT (22:29 UTC)
Expired
Jun 4, 2020, 6:00 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:34 PM CDTTORNADO4 Ssw Dyer, TNTREE DAMAGE ACROSS CARROLL COUNTY.
Jun 4, 5:34 PM CDTTORNADO4 Ssw Dyer, TNTREE DAMAGE ACROSS DYER COUNTY
Jun 4, 5:34 PM CDTTORNADO4 Ssw Dyer, TNTREE DAMAGE ACROSS GIBSON COUNTY.
Jun 4, 5:57 PM CDTFUNNEL CLOUDMilan, TNA FUNNEL CLOUD WAS REPORTED NEAR HIGHWAY 104 NEAR MILAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WFUS54 KMEG 042229
TORMEG
TNC017-033-053-113-042300-
/O.NEW.KMEG.TO.W.0029.200604T2229Z-200604T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
529 PM CDT Thu Jun 4 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  East central Crockett County in western Tennessee...
  Southern Gibson County in western Tennessee...
  Southwestern Carroll County in western Tennessee...
  North central Madison County in western Tennessee...

* Until 600 PM CDT.
    
* At 529 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Dyer, or near Trenton, moving
  southeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Jackson, Humboldt, Milan, Trenton, Fairview, Dyer, Three Way,
  Rutherford, Carroll, Medina, Gadsden, Gibson, Tuckers Corner,
  Grizzard, Gibson Wells, New Enterprise, Central, Currie, Mason
  Grove and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3583 8861 3565 8890 3602 8917 3612 8899
TIME...MOT...LOC 2229Z 323DEG 36KT 3601 8903 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
3 follow-up statements
820 
WWUS54 KMEG 042239
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
539 PM CDT Thu Jun 4 2020

TNC033-042249-
/O.CAN.KMEG.TO.W.0029.000000T0000Z-200604T2300Z/
Crockett TN-
539 PM CDT Thu Jun 4 2020

...THE TORNADO WARNING FOR EAST CENTRAL CROCKETT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3583 8861 3571 8882 3601 8908 3609 8896
TIME...MOT...LOC 2239Z 308DEG 25KT 3602 8894 

$$

TNC017-053-113-042300-
/O.CON.KMEG.TO.W.0029.000000T0000Z-200604T2300Z/
Gibson TN-Carroll TN-Madison TN-
539 PM CDT Thu Jun 4 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND NORTH CENTRAL MADISON
COUNTIES...
    
At 539 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Trenton, moving southeast at 30
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Humboldt, Milan, Trenton, Fairview, Dyer, Three Way, Carroll, Medina,
Gibson, Laneview, Grizzard, West, Fruitland, New Enterprise, Lavinia,
Mount Orange, Sitka, Vaughns Grove, Barrons Corner and Goat City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3583 8861 3571 8882 3601 8908 3609 8896
TIME...MOT...LOC 2239Z 308DEG 25KT 3602 8894 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
858 
WWUS54 KMEG 042248
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
548 PM CDT Thu Jun 4 2020

TNC017-053-113-042300-
/O.CON.KMEG.TO.W.0029.000000T0000Z-200604T2300Z/
Gibson TN-Carroll TN-Madison TN-
548 PM CDT Thu Jun 4 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND NORTH CENTRAL MADISON
COUNTIES...
    
At 547 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Trenton, moving southeast at 40
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Humboldt, Milan, Trenton, Fairview, Three Way, Carroll, Medina,
Gibson, Laneview, West, New Enterprise, Lavinia, Sitka, Vaughns
Grove, Goat City, Georgetown, Moores Chapel and Tuckers Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3583 8861 3571 8882 3601 8899 3606 8892
TIME...MOT...LOC 2247Z 323DEG 36KT 3595 8887 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
939 
WWUS54 KMEG 042254
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
554 PM CDT Thu Jun 4 2020

TNC017-053-113-042304-
/O.EXP.KMEG.TO.W.0029.000000T0000Z-200604T2300Z/
Gibson TN-Carroll TN-Madison TN-
554 PM CDT Thu Jun 4 2020

...THE TORNADO WARNING FOR SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL
AND NORTH CENTRAL MADISON COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3583 8861 3571 8882 3601 8899 3606 8892
TIME...MOT...LOC 2254Z 323DEG 36KT 3590 8882 

$$

SGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:11 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 3:11 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
311 PM CDT Thu Jun 4 2020

.DISCUSSION...

Only a few locations have been able to warm into the middle 80s
today due to abundant cloud cover and numerous showers and
thunderstorms. Coverage of storms is currently minimal but short
term guidance has an additional round of storms along and East of
the Mississippi River prior to sunset then weakening by around 10
pm. Will maintain a low confidence of strong storms based on said
guidance.

Overnight a ridge will begin to build back across the Midsouth
from the West. This feature will limit coverage of precipitation
tomorrow, but also result in warmer temperatures. As a result,
expect more diurnally driven thunderstorms during peak heating
tomorrow, diminishing quickly after sunset. Any of these type of
storms is capable of producing localized heavy rain, brief
damaging winds and small hail, however widespread organized
severe weather is not expected.

The ridge will continue to build Saturday boosting temperatures
back into the 90s across the entire Midsouth. A shortwave will
track across East Missouri into West Tennessee. Showers and
thunderstorms should be most numerous near the Tennessee River
and Alabama state line. Once again, organized severe storms are
not expected. Dry conditions are expected Sunday with highs in the
low 90s as the focus turns to the Gulf of Mexico.

Tropical storm Cristobal is expected to approach the Coast of
Louisiana early Sunday. Its exact track will be the single biggest
factor in our forecast early next week. Temperatures should trend
cooler due to clouds and rain could be significant. Models are in
good agreement through Monday, but diverge a bit beginning
Tuesday morning. The ECMWF currently has a deeper low and a more
East track over West Arkansas resulting in a better chance of
gusty wind and heavy rain for portions of the
Midsouth...especially East Arkansas.

By Tuesday evening into Wednesday, whats left of the storm should
get caught up in the Westerlies and begin to shift off to the
Northeast. Current WPC QPF Tuesday into Wednesday across the
Midsouth is 1-2 inches.

30

&&

.AVIATION...
/18z TAFs/

Morning convection has shifted over north MS and may affect TUP
over the next few hours. Additional development is anticipated
farther north this afternoon, but AM convection has stabilized the
boundary layer for now. Will carry VCTS after 20z in most areas
with diminishing coverage after 00z. That said, CAMs are
indicating a band of persistent overnight convection from
northeast AR across portions of west TN (mainly north of MEM).
Should this activity develop, it will likely propagate south late
tonight and early Friday. Confidence is low with regard to
convection during the latter part of the TAF period, so will play
it conservative for now. Some patchy low clouds are possible late
tonight, especially toward TUP, so that bears watching as well.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 4, 3:18 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
318 PM CDT Thu Jun 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-052230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
318 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this evening
mainly before midnight across North Mississippi and West
Tennessee. Damaging winds will be primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 12:28 PM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1228 PM CDT Thu Jun 4 2020

MSZ012-013-021-022-041800-
Lafayette MS-Panola MS-Calhoun MS-Yalobusha MS-
1228 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Southwestern Lafayette County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...

At 1228 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest
of Water Valley, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Lafayette...southeastern Panola...northwestern
Calhoun and northeastern Yalobusha Counties should monitor this storm
closely.

LAT...LON 3421 8983 3430 8967 3422 8936 3406 8948
      3401 8969
TIME...MOT...LOC 1728Z 304DEG 18KT 3419 8966

MJ
Special weather statement, Jun 4, 1:16 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
116 PM CDT Thu Jun 4 2020

MSZ015-022-041900-
Pontotoc MS-Calhoun MS-
116 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...

At 116 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Banner, or 11 miles
east of Water Valley, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Pontotoc and northern Calhoun Counties should
monitor this storm closely.

LAT...LON 3405 8951 3414 8951 3416 8948 3416 8933
      3410 8915 3393 8918 3389 8939
TIME...MOT...LOC 1816Z 311DEG 15KT 3410 8943

MJ
Special weather statement, Jun 4, 2:17 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT Thu Jun 4 2020

MSZ022-042000-
Calhoun MS-
217 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...

At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sabougla, or 21
miles east of Grenada, moving southeast at 15 mph.

People in southern Calhoun County should monitor this storm closely.

LAT...LON 3383 8951 3389 8951 3395 8942 3381 8919
      3372 8919 3372 8946
TIME...MOT...LOC 1917Z 319DEG 14KT 3386 8945

MJ
Special weather statement, Jun 4, 3:53 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT Thu Jun 4 2020

TNZ001-002-042145-
Lake TN-Obion TN-
353 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Northern Obion County in western Tennessee...

At 353 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Clayton, or 9 miles
northeast of Reelfoot Lake State Park, moving east at 20 mph.

People in northeastern Lake and northern Obion Counties should
monitor this storm closely.

LAT...LON 3650 8891 3628 8912 3640 8944 3650 8939
      3651 8930
TIME...MOT...LOC 2053Z 290DEG 18KT 3647 8932

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:45 AM CDTSpecial Weather StatementMEGTipton30 min
Jun 4, 9:43 AM CDTSpecial Weather StatementMEGLauderdale17 min
Jun 4, 3:53 PM CDTSpecial Weather StatementMEGObion52 min
Jun 4, 5:53 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby52 min
Jun 4, 6:14 PM CDTTornado WarningMEGCarroll, Gibson, Henderson31 min
Jun 4, 6:43 PM CDTTornado WarningMEGBenton, Carroll, Decatur, Henderson32 min
Jun 4, 6:44 PM CDTSevere Thunderstorm WarningMEGFayette46 min
Jun 4, 6:47 PM CDTSpecial Weather StatementMEGBenton13 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.